Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X



Nonlinear analysis of a twisted axially loaded elastic rod

Author: David W. Zachmann
Journal: Quart. Appl. Math. 37 (1979), 67-72
MSC: Primary 73C50; Secondary 34A34
DOI: https://doi.org/10.1090/qam/530669
MathSciNet review: 530669
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A slender, inextensible elastic rod is acted upon by a twisting couple and an axial load. The position of the rod's centerline is determined by two fourth-order, coupled, nonlinear boundary value problems, each of which contains two eigenparameters. These equilibrium equations admit the trivial solution for all values of the eigenparameters, i.e., for any axial load and any twisting couple. The linearized equilibrium equations have a countable number of eigencurves. Through using the implicit function theorem for Banach spaces it is shown that from each of the eigencurves of the linear problem there bifurcates a two-parameter sheet of nontrivial solutions of the nonlinear equilibrium equations.

References [Enhancements On Off] (What's this?)

  • [1] M. Beck, Knickung gerader Stäbe durch Druck und konservative Torsion. Ing.-Arch. 23, 231-253 (1955)
  • [2] L. D. Landau and E. M. Lifshitz, Theory of elasticity, Course of Theoretical Physics, Vol. 7. Translated by J. B. Sykes and W. H. Reid, Pergamon Press, London-Paris-Frankfurt; Addison-Wesley Publishing Co., Inc., Reading, Mass., 1959. MR 0106584
  • [3] David H. Sattinger, Topics in stability and bifurcation theory, Lecture Notes in Mathematics, Vol. 309, Springer-Verlag, Berlin-New York, 1973. MR 0463624
  • [4] A. Trösch, Stabilitätsprobleme bei tordierten Stäben und Wellen, Ing.-Arch. 20 (1952), 258–277 (German). MR 0050473
  • [5] H. Ziegler, Principles of structural stability, Blaisdell, New York, 1968

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 73C50, 34A34

Retrieve articles in all journals with MSC: 73C50, 34A34

Additional Information

DOI: https://doi.org/10.1090/qam/530669
Article copyright: © Copyright 1979 American Mathematical Society

American Mathematical Society